Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Grand Rapids, MI

May 13, 2005Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 13, 2005, 9:15 AM EDT for Calhoun County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 9:15 AM EDT (13:15 UTC)
Expired
May 13, 2005, 9:45 AM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 131317
SVRGRR
MIC025-131345-
/O.NEW.KGRR.SV.W.0012.050513T1315Z-050513T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 AM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 945 AM EDT

* AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MORGAN CORNERS OR JUST SOUTH OF BATTLE      
  CREEK...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNRISE HEIGHTS...BEADLE LAKE...VERONA AND OAK PARK AROUND 920 AM
  EDT
  BROWNLEE PARK...GREENFIELD PARK...WATTLES PARK AND CERESCO AROUND
  925 AM EDT
  PENNFIELD AND BURLEIGH CORNERS AROUND 930 AM EDT

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4241 8529 4242 8473 4240 8473 4215 8515
      4216 8523 4221 8527 4230 8529

$$

RG DUKE
2 follow-up statements
000 
WWUS53 KGRR 131327
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 AM EDT FRI MAY 13 2005

MIC025-131345-
/O.CON.KGRR.SV.W.0012.000000T0000Z-050513T1345Z/
CALHOUN MI-
926 AM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
UNTIL 945 AM EDT...

AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR WATTLES PARK...OR ABOUT 6 MILES EAST OF BATTLE
CREEK...AND MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEE CENTER...PARTELLO...DUCK LAKE AND ALBION LANDING BY 940 AM EDT

THREE QUARTER INCH DIAMETER HAIL WAS REPORTED ALONG INTERSTATE 94 IN
BATTLE CREEK AT 920 AM.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8526 4242 8473 4240 8473 4219 8505
      4223 8518 4228 8519 4234 8521

$$

RG DUKE
000 
WWUS53 KGRR 131345
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
945 AM EDT FRI MAY 13 2005

MIC025-131355-
/O.EXP.KGRR.SV.W.0012.000000T0000Z-050513T1345Z/
CALHOUN MI-
945 AM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4242 8526 4242 8473 4240 8473 4219 8505
      4223 8518 4228 8519 4234 8521

$$

BEACH RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 AM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 13, 3:45 AM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT FRI MAY 13 2005

.SHORT TERM...
OUR PRIMARY SHORT TERM FCST CONCERN REVOLVES AROUND ASSESSMENT OF
TODAYS SVR WX THREAT WHICH CERTAINLY STILL EXISTS. SEVERAL FACTORS
HAVE INCREASED TODAYS SVR WX THREAT. ONE IS THE DELAY IN PCPN
GETTING INTO OUR AREA. WE WERE CONCERNED THAT ABUNDANT CLOUD COVER
AND PCPN IN THE MORNING WOULD MITIGATE THE SVR WX THREAT SOMEWHAT.
HOWEVER NOW IT APPEARS WE WONT BE IN A STEADY RAIN SITUATION THIS
MORNING AND IN FACT MANY LOCATIONS ACROSS OUR CENTRAL AND EASTERN
CWA WILL PROBABLY BE DRY MOST OR ALL OF THIS MORNING WHICH WILL
PROMOTE DEVELOPMENT OF GREATER INSTABILITY. FURTHERMORE, LATEST
GUIDANCE SUGGESTS OUR SOUTHERN CWA WILL ALSO STAY MAINLY DRY THROUGH
EARLY THIS AFTERNOON.  THAT COMBINED WITH A FURTHER NW SFC LOW TRACK
SUGGESTS STRONGLY THAT SFC TEMPS SOUTH WILL INDEED REACH THE LOWER
AND PERHAPS EVEN MIDDLE 70S. IN FACT QUITE A BIT OF CLEARING IS
NOTED SOUTH IN INDIANA AND AS THE WARM FRONT SURGES NORTH OUR
SOUTHERN CWA IN PARTICULAR COULD VERY WELL GET SOME SUN TODAY. AS A
RESULT OF STRONG SFC HEATING, THE SB CAPE IN JXN IS PROGGED TO REACH
AROUND 1500 J/KG BY MID TO LATE AFTERNOON AND THE ETA HAS TRENDED UP
WITH CAPE VALUES OVER OUR SOUTH THE PAST COUPLE RUNS. THIS TYPE OF
CAPE IN CONJUNCTION WITH 0-1 KM SRH VALUES OF 150-175 M2/S2 WHICH
REPRESENTS A LITTLE OVER 50% OF THE 0-3 KM SRH OF AROUND 300 M2/S2
CERTAINLY IMPLIES THE POTENTIAL FOR ISOLATED TORNADOES. ALSO IN
FAVOR OF THE POTENTIAL FOR SUPERCELLS ARE 0-6 KM BULK SHEAR VALUES
OF 40 TO AS HIGH AS 65. OTHER CONVECTIVE INDICES ESPECIALLY SOUTH
ARE VERY IMPRESSIVE INCLUDING LIS OF -3 TO -4... TOTAL TOTALS IN
THE LOWER 50S AND K INDICES IN THE  MID 30S BY MID AFTN. EHIS ARE
ALSO PROGGED TO BE VERY IMPRESSIVE ALONG THE I-94 CORRIDOR (1 TO AS
HIGH AS 3 MID TO LATE AFTN).

THERE ARE A FEW FACTORS GOING AGAINST SVR WX INCLUDING THE FACT THAT
THE SFC LOW ITSELF ISNT IMPRESSIVE. THE H5 TROF AXIS REMAINS WELL
TO OUR WEST THIS AFTERNOON THOUGH WE SHOULD GET SOME MODEST PVA.
FINALLY THE CORE OF STRONGER WINDS ALOFT REMAINS SITUATED TO OUR
WEST THIS AFTERNOON. NONE OF THIS MAY MATTER THAT MUCH THOUGH IF
LINE AND BOW SEGMENTS DEVELOP IN THE HIGH INSTABILITY AXIS THIS
AFTERNOON OUT AHEAD OF THE COLD FRONT NEAR THE WARM FRONT AND IN THE
WARM SECTOR.

BOTTOM LINE... WE CERTAINLY HAVE POTENTIAL FOR A DECENT SVR WX EVENT
TODAY, THOUGH IT IS BY NO MEANS A SLAM DUNK THIS TIME AROUND.
DAMAGING WIND GUSTS IN ASSOCIATION WITH BOWING SEGMENTS AND LARGE
HAIL (NOTE MID LEVEL DRY PUNCH) WILL BE PRIMARY THREATS TODAY.
NUMEROUS DAMAGING WIND GUST AND LARGE HAIL REPORTS WERE NOTED
YESTERDAY ACROSS KANSAS AND NORTHERN MISSOURI. AN ISOLATED TORNADO
OR TWO CERTAINLY CANNOT BE RULED OUT ANYWHERE IN THE VICINITY OF THE
WARM FRONT... ANY RESIDUAL BOUNDARIES FROM MORNING CONVECTION WHERE
LOW LEVEL WIND FIELDS HAVE BEEN ALTERED... AND SOUTH IN THE WARM
SECTOR. OUR SOUTH/SE CWA WOULD PROBABLY BE MOST FAVORED FOR AN
ISOLATED TORNADO WHERE GREATEST SFC BASED INSTABILITY WILL BE
GENERATED COINCIDENT WITH HIGH SRH VALUES BY THIS AFTERNOON. THE DAY
SHIFT WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AND WE WILL
NEED TO BE VERY DILIGENT ABOUT MESOANALYSIS. ALL STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN AS WELL DUE TO THE RAPID INFLUX
OF LOW LEVEL MOISTURE AS PW VALUES CLIMB TO AROUND 1.5.

ANOTHER KEY TO THE FCST WILL BE HOW MUCH PCPN THIS MORNING WORKS THE
ATMOSPHERE OVER. WE HAVE PCPN TIMED TO MOVE INTO OUR FAR WESTERN CWA
AROUND 12Z AND CONTINUE TO MOVE NE. THIS MAY WORK THE ATMOSPHERE
OVER SOMEWHAT OUR WESTERN CWA THOUGH A RECOVERY TO MORE UNSTABLE
CONDITIONS THIS AFTERNOON IS POSSIBLE. IT IS VERY POSSIBLE OUR
EASTERN CWA MAY REMAIN DRY THROUGH THE MORNING.

THE REST OF THE FCST IS TRICKY TOO. DUE TO MODEL TRENDS BEING A
LITTLE SLOWER WITH THIS SYSTEM IT APPEARS THUNDERSTORMS WILL LINGER
INTO THIS EVENING (MAINLY SE) BEFORE GRADUALLY TAPERING OFF TO JUST
SCATTERED SHOWERS OVERNIGHT AS THE LOW MOVES EAST OF OUR AREA.
SATURDAYS FCST IS TRICKY TOO SINCE THERE ARE INDICATIONS THAT A
SECONDARY (AND PERHAPS QUITE FORMIDABLE ACCORDING TO THE GFS) LOW
PRESSURE WAVE WILL TRACK NE AND BRING US MORE SHOWERS AND TSTORMS
SATURDAY.

WELL HAVE A LOT OF CLOUD COVER AND SCATTERED INSTABILITY RAIN
SHOWERS SATURDAY NIGHT AS THE H5 TROF AXIS AND COLD POOL OF AIR
ALOFT MOVE DIRECTLY OVER OUR AREA. SUNDAY CONTINUES TO LOOK VERY
COOL WITH BRISK WNW FLOW AND SCATTERED INSTABILITY RAIN SHOWERS
STILL AROUND WITH THE UPPER TROF AXIS STILL OVER OUR AREA.

.LONG TERM...
MADE VERY FEW CHANGES IN THE EXTENDED PERIOD OF SUNDAY NIGHT THROUGH
THURSDAY. GOING FORECAST WAS IN GOOD SHAPE. UPPER TROUGH WILL STILL
BE OVERHEAD SUNDAY NIGHT...BUT IT WILL BE MOVING EAST AND DRIER AIR
WILL BE ADVECTING INTO THE FORECAST AREA. KEPT SUNDAY NIGHT
DRY...ENVISIONING DECREASING CLOUDS FROM WEST TO EAST OVERNIGHT.
MONDAY THROUGH TUESDAY LOOK TO BE DRY WITH SURFACE RIDGING DRIFTING
THROUGH THE GREAT LAKES. GFS GUIDANCE HIGHS WERE COOLED A BIT FOR
MONDAY AND TUESDAY IN THE LATEST RUN AND THIS SEEMS REASONABLE AS
THERE IS NOT A STRONG SOUTHERLY GRADIENT EITHER DAY. HIGHS BOTH DAYS
SHOULD MAINLY BE IN THE 60S. TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY
NIGHT CONTINUED THE MENTION OF SHOWERS AND THUNDERSTORMS AS
SOUTHERLY FLOW TAKES HOLD AS A FRONTAL SYSTEM TRIES TO MOVE THROUGH
THE AREA. HIGHS WEDNESDAY WILL BE TEMPERED BY THE CLOUDS AND RAIN.
LEFT THURSDAY DRY FOR NOW...BUT IT APPEARS IF MODEL TRENDS CONTINUE
THAT WE MAY HAVE TO ADD A CHANCE OF RAIN TO THURSDAY TOO. EXTENDED
PERIOD ON THE WHOLE WILL BE WARMER THAN THE CHILLY WEEKEND AHEAD AS
THE FLOW BECOMES MORE ZONAL. TEMPERATURES THOUGH ARE EXPECTED TO BE
NEAR OR EVEN SLIGHTLY BELOW NORMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS DUKE
Hazardous weather outlook, May 13, 5:03 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 AM EDT FRI MAY 13 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE-
SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-
WHITEHALL TO PENTWATER-
503 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS
EVENING. THE FIRST WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS
MORNING. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT A FEW MAY REACH SEVERE LEVELS...PRODUCING HAIL TO
AROUND THREE QUARTERS OF AN INCH. THE STORMS THIS MORNING WILL MOVE
NORTHEAST AROUND 40 MPH. ALL STORMS TODAY WILL HAVE THE CAPABILITY
OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN THE
HOURS OF 100 PM AND 1000 PM. A LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE AREA DURING THIS TIME FRAME...WITH THE POTENTIAL FOR SEVERE
STORMS ASSOCIATED WITH IT. WARM...MOIST AIR WILL SURGE INTO THE
SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AS THE LOW MOVES
INTO THE STATE. THESE STORMS WILL HAVE THE CAPABILITY TO PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE AND A HALF INCHES IN
DIAMETER. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE NEAR THE
FRONTAL BOUNDARIES. STORMS THIS AFTERNOON AND EVENING WILL RACE TO
THE NORTHEAST AT 50 MPH. MOST OF THE AREA IS IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FROM THE STORM PREDICTION CENTER. THE AREA WITH
THE GREATEST CHANCE OF SEVERE STORMS WILL BE ALONG AND SOUTH OF THE
INTERSTATE 96 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE
INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER
WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER
SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE.

&&

DUKE

In the hours before

Local storm report, May 13, 8:59 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             2 E KALAMAZOO           42.27N 85.55W
05/13/2005  0.75 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            REPORTED NEAR THE INTERSECTION OF GULL ROAD AND SPRINKLE

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:36 AM EDTSevere Thunderstorm WarningGRRKalamazoo41 min
May 13, 10:57 AM EDTSevere Thunderstorm WarningGRRMontcalm16 min
May 13, 3:24 PM EDTSevere Thunderstorm WarningGRRVan Buren53 min
May 13, 3:36 PM EDTSevere Thunderstorm WarningGRRAllegan57 min
May 13, 3:58 PM EDTSevere Thunderstorm WarningGRRKalamazoo50 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.